I'm new here, put on pred for PMR/GCA: My GP... - PMRGCAuk

PMRGCAuk

16,793 members31,124 posts

I'm new here, put on pred for PMR/GCA

RestlessOwl profile image

My GP decided my headaches and body pain needed 40mg of prednisone. Awaiting duplex ultrasound and CT scans. Pain and headaches improved dramatically, but 9 days on my head feels as if something is sucking it inwards. Feels like my ears need clearing, and a bit sinusy. May have Sjogren's syndrome too. Is this to be expected? Has anyone experienced this sensation?

11 Replies

Hello RestlessOwl and welcome!

It sounds like you are being treated for Giant Cell Arteritis. It is possible that your start dose of 40 mgs might not be sufficient to mop up all the inflammation. A usual start dose can be 60 mgs and some patients need even more initially.

Ears can definitely be involved in GCA and unusual headaches. Yes you can have more than one autoimmune disease like Sjorgren’s Syndrome ( it tends to cause dry eyes and mouth) . I have had the sinus symptoms for months and recently learned that I have GCA in addition to PMR.

Others will be along to give you more information. I have only recently learned about ear involvement with GCA. Good luck with your tests, your current dose of Prednisone will effect the accuracy though.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer

This might give you a bit more about ear issues and GCA - pubmed.ncbi.nlm.nih.gov/314...

If it is GCA, then you may need a higher dose.

Thank you both so much for your helpful replies. I have to admit I feel quite daunted about knowing what to believe about dosage. My GP put me on 40mg for a month or until I see an NHS specialist (I improved dramatically after 24hrs) and sent me 2 days later to a hospital unit for further assessment. I spent 5 hrs there but there were no rheumatologists available. They took blood but said it won't be back for 1-2 weeks. The registrar there told me I needed a withdrawal plan and I should try to half the pred dose after a week. When I checked, my GP told me to stay on 40mg.

Then I spoke to my physio on a routine appt who recommended I contacted a very experienced rheumatologist he knew well. I phoned her secretary with a view to going privately as the NHS is struggling to get me seen quickly by a specialist. To my amazement, this lady called me the same day and for 50 minutes took my history and suggested an urgent duplex ultrasound scan to try and spot GCA before the steroids improve it and a CT scan of my head as my headaches were also happening on reaching and bending down. She also suggested I probably have elements of Sjogren's. Surprisingly, she told me to reduce the 40mg to 35mg for this week (I'm on day 2 of reduced dose) and 30mg after another week. I feel worse in my head and a little breathless, today. I wonder should I go back to 40mg or even try 37. 5mg tomorrow? I hope get scans done next week, then I will speak again to the rheumatologist. Who is best to advise on dosage in this early stage or is it trial and error? I would be grateful to hear your opinions and experience. Thank for reading this.

PMRpro profile image
PMRproAmbassador in reply to RestlessOwl

I think you should try to speak to the rheumatologist again if you are now experiencing symptoms on a reduced dose. These things always happen at the weekend!

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to RestlessOwl

This is guidance from latest GCA guidelines re dosages etc -

I agree with initial guidance, but would query the following tapering schedules - but that’s just personal opinion. But it will give you a feel for what’s ahead.

TABLE 2

A typical glucocorticoid tapering schedule for GCA

40–60 mg oral prednisolone: initial dose for patients with active GCA

Continue at same dose until GCA symptoms and acute phase markers resolve

Purpose: induction of clinical remission.

***

In clinical remission and greater than 20 mg prednisolone

Reduce daily dose by 10 mg every 2 weeks

Aim to reach 20 mg prednisolone once the patient has been in remission for 4–8 weeks

If symptoms suggestive of GCA relapse occur during taper, return to previous dose.

****

In clinical remission, >10 mg prednisolone but <20 mg

Reduce daily dose by 2.5 mg every 2–4 weeks

****

In clinical remission and on ≤10 mg prednisolone Reduce daily dose by 1 mg every 1–2 months

This is an example of a typical glucocorticoid taper schedule, based on that described in the 2010 BSR guidelines for GCA and similar to the control arm of a recent GCA clinical trial.

High-quality evidence comparing different glucocorticoid taper schedules in GCA is not available.

Alternative approaches include, for example, reducing prednisolone by 10 mg/week in patients who are in remission at >20 mg daily and/or reducing the dose slower than stated here in patients who are on ≤5 mg daily.

In all cases, taper schedules should be individualized based on the patient.

Personally - I would agree with GP - stay on 40mg for a month (or until you get some results) - although he is not the expert, the Rheumy is - but you could try 37,5mg and see what happens initially.

Thanks to you both. I'm sure I will find a way through. The early stages of new illness are always a steep learning curve and I suspect anxiety plays some part in my symptoms. I was lucky to have a GP who took my headache symptoms seriously and my rheumy praised him highly for that. At least my eyesight is hopefully protected until I find out more. This forum is a godsend - so relieved I found it.

DorsetLady profile image
DorsetLadyPMRGCAuk volunteer in reply to RestlessOwl

Good - and remember there is always someone on here whatever time of day or night. Even if they cannot give a direct answer they will still contact to let you know there is someone “out there” to reach out to .

Good morning

I too am going through this at the moment,thank you restless owl for bringing it up as it’s given me some hope.and to you Dorset lady for such good and helpful advice.i m still getting light headaches and very bad waterey eyes,they seem to improve by lunch time,then come back!tears running down my right eye,I think it must be the higher dose of steroids?i have another 2wks on 40mg then rheumy wants me to taper down,thank you ladies for posting such good advice for us.

PMRpro profile image
PMRproAmbassador in reply to Canarylady

That sounds like dry eye syndrome - the lack of proper viscous tears to keep the eye surface healthy results in the production of large volumes of thin tears which is what you are noticing. It is not uncommon alongside various autoimmune disorders and can be autoimmune in its own right. Using drops or gels can help a lot - ask your GP or the paharmacist/your optician for suggestions.

Canarylady profile image
Canarylady in reply to PMRpro

Thank you so much for your help.sorry not replying sooner,haven t had broadband.will phone the doctor during the week.

Hope you are keeping well and safe

Best wishes

Ruth

PMRpro profile image
PMRproAmbassador in reply to Canarylady

No problem

You may also like...